Sunday, October 26, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone. Try it today!

Tuesday, July 22, 2008 Mary, Community Member, asks

Q: Buspar Withdrawal

I have been taking Buspar since 1998 and no Doctor has ever indicated there is any problem with taking it for that long.  I have been feeling quite ill for the last year or so.  I thought the severe fatigue and brain fog was from my Hepatitis C but my recent viral load was not high (171,000)  My white blood count is consistently below normal and my alpha beta protein high, it was 12 in May, test this month was 10..  I want to get off Buspar and use alternative, I know I have taken it too long though Doctors don't seem to care... - I am so concerend about what drugs are doing to me. I can not take antidepressants. I have a back condition that requires surgery so I take Motrin every day and Percocet on an average of 3 times a week - 5mg.  I also take 1 .25mg Xanex in the evening.  I was recently diagnosed with Fibromyalgia, and was given samples of Lyrica but I will not take it.  I am considering Sam E. I am not sure what to do.  I would like your opinion about the length of time I've been on Buspar, what the adverse effects could be and how to get off it. Thank you.

Answer This
Answers (2)
Vicki M, Health Guide
7/24/08 2:22pm

Hi Mary,

 

While I am not a doctor and can not give you advice about medications, I can point you to some information that might help you ask all the right questions when you talk to your doctor.

 

Buspar (buspirone) is a medication for anxiety (anxiolytic) that works by affecting certain natural substances in the brain (neurotransmitters). You can read about Buspar here and about drugs that are generally used to treat anxiety here in the drugs database. There is a warning against taking this medication with any narcotic pain relievers which I believe might include the Percocet.  You can read about the interactions here.

 

I know how it is when you feel over medicated and feel like the medicines you are taking are not working properly. The best thing to do is discuss this with your doctor with a list of everything you take and armed with the possibility that there might be a drug interaction going on here.

 

Remember, your doctor has prescribed you a medication that has some side effects associated with it, but the benefit was deemed to be more important than the side effects. So have a talk with your doctor and see what he/she says. It never hurts to get a second opinion either. 

 

There are also other members who have similar experiences as you, with other medications. Donnalyn is a member here who has had a similar issue with klonopin. I hope something here helps.

 

Take care and stay in touch!

 

Vicki M

Reply
Nicholas, Community Member
6/ 8/11 3:02pm

I'm not a doctor but I do have significant experience with benzodiazapine withdrawal.  If I were you I would take a close look at xanex as being the more likely culprit.  Benzos are highly addictive and lose their effectiveness over time if you do not continuously increase the dosage (which you DON'T want to do). If you don't increase the dose they have a tendency to mimic the symptoms you started taking them for.  Benzo withdrawal is a very serious business and should be done very slowly and with medical supervision from a doctor who knows what he/she is doing. Google "Benzodiazapine withdrawal" and you will find a LOT of information.

Then get the RIGHT doctor.

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Mary, Community Member— Last Modified: 01/02/13, First Published: 07/22/08